Codeine is not for kids

News

Dell Children’s expert supports FDA warning against use of certain cough and pain medications in children

Before you fill that prescription for your child’s pain or nasty cough, take caution, says the Food and Drug Administration (FDA), which has strengthened its warning on prescription cough and pain medications containing codeine or tramadol.

These medications are dangerous for children under 12 due to their link to greater risks of side effects or even death, according to the FDA. Codeine is an opioid used to treat cough or pain; tramadol is an opioid painkiller.

“This is great news and long overdue,” said Sujit Iyer, MD, assistant medical director of emergency at Dell Children’s Medical Center of Central Texas. “The FDA making its strongest warning will hopefully curb doctors from prescribing these medicines in the outpatient setting.” Dell Children’s is part of Ascension, the largest nonprofit health system in the U.S. and the world’s largest Catholic health system.

No proven benefit, too many risks

Although the warning is primarily for kids under age 12, these prescription medications can also be dangerous to older kids up to age 18. The warning also applies to breastfeeding women because of the risks to breastfed infants.

Iyer says potential side effects include:

  • Weakness, lethargy
  • Sleepiness, drowsiness
  • Difficulty breathing
  • Decreased gag reflex

A combo of these symptoms may cause a child to stop breathing and at worst, to die. Signs of difficulty breathing include slow or shallow breathing, noisy breathing, confusion, unusual sleepiness, trouble breastfeeding, or limpness, says the FDA.

“The simple fact is we’ve known for a long time that most coughs in children are due to something infectious,” Iyer said. “Trying to suppress the cough with these medicines provides no clear benefit in children, and a very high risk of harm.”

Why these drugs have specific risks in children

“The trouble with codeine and tramadol is some kids are rapid metabolizers and can end up with toxic levels of the drug in their system,” said Scott Brandt, MD, assistant chief of anesthesia at Dell Children’s, which has protocols on what pain medicines can and should be prescribed safely following an operation.

“There are much safer options like ibuprofen and acetaminophen, or for more severe pain, hydrocodone or oxycodone,” Brandt said.

What about over-the-counter products?

The FDA warning does not advise against over-the-counter medications containing codeine or tramadol.

Iyer says over-the-counter pain relievers like acetaminophen and ibuprofen are still highly effective when dosed correctly. Check the dosing based on your child’s weight.

Stay away from over-the-counter cough syrups for children younger than age six, says Iyer — guidance that’s consistent with American Academy of Pediatrics (AAP) recommendations.

“These over-the-counter cough meds have little proven benefit in kids. So in my house, my kids actually aren’t getting cough syrup until they’re 12,” Iyer said.

If you do give your child over-the-counter cough syrup and you’re combining with a fever reducer, that’s another reason to be careful. Many cough meds already contain acetaminophen and ibuprofen, so there’s a risk of overdose when using both together.

Safe options for cough and pain

So what choices are left for a parent with a coughing child? Try these remedies for fighting coughs and colds safely:

  • Drink plenty of fluids. Water is best, including warm water.
  • Honey. This is a safe option for children who at least 12 months old, according to the AAP, based on some small studies.[1] Give one-half to 1 teaspoon, either straight or diluted in liquid.
  • Lozenges. Consider these for kids ages 6 and up who do not have a choking risk.
  • Cool mist humidifier. There isn’t conclusive evidence this reduces symptoms or shortens recovery time, but as long as parents use and clean the machine properly, it doesn’t hurt to try.
  • Nasal saline and bulb for congestion. This is an easy way to minimize the discomfort of a runny nose, especially for small kids or infants having a hard time eating or sleeping due to congestion.

Although Grandma might swear by external vapors and rubs, Iyer says skip these altogether in young kids because many of them have allergic reactions to the treatments.

How to spot something serious

What’s a sign of something more serious? Iyer says it’s time to seek medical attention if a child shows any of these symptoms:

  • An infant with a cough who turns blue around their lips or face.
  • A prolonged breathing pause in an infant.
  • A barky cough, suggesting croup.
  • Cough with chest pain focused in one area.
  • Wheezing or excessively using the muscles between the ribs or above the collarbone.

Children less than six months old and exposed to whooping cough should see a pediatrician because they are at high risk of contracting the virus, even if they don’t have the characteristic cough.

Learn more about emergency care at Dell Children’s. For non-life-threatening emergencies, book an online appointment for your child at a Dell Children’s ER location near you. Visit DellChildrensER.com.

[1] http://pediatrics.aappublications.org/content/early/2012/08/01/peds.2011-3075